Kentucky, 2015

Hail and Damaging Winds in Kentucky, June 18, 2015

June 18, 2015 · NWS ILN · 7 events in 4 counties and zones

Severe thunderstorms developed on an instability gradient across northern Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe thunderstorms developed on an instability gradient across northern Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 18, 9:55 AM EST, 3 hours earlier.

Area forecast discussion, Jun 18, 9:55 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1055 AM EDT THU JUN 18 2015

.SYNOPSIS...
MULTIPLE DISTURBANCES WILL WORK THROUGH THE AREA TODAY INTO FRIDAY.
REMNANTS OF TROPICAL DEPRESSION BILL WILL BRING ADDITIONAL RAIN TO
THE REGION ON SATURDAY. THE UNSETTLED PATTERN CONTINUES INTO NEXT
WEEK WITH ADDITIONAL DISTURBANCES WORKING THROUGH THE AREA.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MOIST AIRMASS IN PLACE WITH WARM FRONT OVER SRN MI AND NE OHIO PLACING
ILN/S FA IN THE WARM SECTOR. WESTERLY MID LEVEL FLOW ACRS THE OHIO
VALLEY/GREAT LAKES AROUND RIDGE CENTERED OVER SE US. MID LEVEL S/W
TO SWEEP ESE THRU NRN GREAT LAKES LATE AFTN/EVENING. ASSOCIATED
SFC FRONT TO DROP SE INTO SRN GREAT LAKES BY EVENING AND SRN OHIO
BY FRIDAY MORNING.

NAM APPEARS OVERDONE WITH INSTBY AND GFS SOLN MAY BE A LTL LOW. PREFER
RAP SOLN...INDICATING LOW END MODERATE INSTBY DEVELOPMENT IN
DAYTIME HEATING THIS AFTN. EXPECT SCATTERED STORMS TO DEVELOP DURG
THE AFTN IN THIS AIRMASS AHD OF THE AFOREMENTIONED BOUNDARY. FOCUS
IS LACKING SO WILL LIMIT POPS TO CHANCE CATEGORY.

WESTERLY UNIDIRECTIONAL FLOW WITH BULK SHEAR OF 30-35 KTS. SO A
FEW STORMS COULD ORGANIZE INTO LINE SEGMENTS WITH ISOLD DAMAGING
WINDS BEING THE MAIN THREAT.

EXPECT HIGHS TO RANGE FROM THE LOWER 80S NORTH TO THE MID/UPR 80S
FAR SOUTH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
FRONTAL BOUNDARY WILL WORK THROUGH THE AREA TONIGHT. THIS FEATURE
WILL THEN LIFT BACK NORTHWARDS ON FRIDAY. WITH THIS FEATURE
REMAINING IN THE AREA SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE
FORECAST. PRECIPITATION WILL BE MORE WIDESPREAD ACROSS SOUTHERN
PORTIONS OF THE FA ON FRIDAY. SOME OF THE RAIN COULD BE HEAVY AT
TIMES AND LEAD TO FLOODING ISSUES. HAVE THIS HEAVY RAIN THREAT
MENTIONED IN THE HWO.

THE REMNANTS OF TROPICAL DEPRESSION BILL WILL MOVE INTO THE
AREA FOR SATURDAY. ALTHOUGH PRECIPITATION IS EXPECTED ACROSS MOST
OF THE AREA THE HEAVIEST PRECIPITATION IS EXPECTED TO BE ACROSS
SOUTHERN PORTIONS OF THE REGION. HAVE THIS MENTION OF HEAVY RAIN
IN THE HWO AS WELL. THIS SYSTEM WILL BEGIN TO MOVE TO THE EAST
SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
IN THE WAKE OF THE REMNANTS OF BILL SLIGHTLY DRIER PWAT AIR WILL
WORK INTO THE REGION. GFS FORECAST SOUNDINGS QUICKLY RE-SATURATE
THE AIR THOUGH AS ANOTHER SHORTWAVE ROUNDS THE BASE OF THE MAIN
TROUGH AXIS. THE NEW EURO KEEPS THE SHORTWAVE SLIGHTLY FURTHER
NORTH ALONG WITH THE BETTER RAIN CHANCES. THE GFS ALSO SHOWS 850
TEMPS WARMING TO ABOVE 20 DEGREES C SUNDAY WHICH COULD MEAN FOR A
WARM DAY IF RAIN IS ABLE TO HOLD OFF. GFS SOUNDINGS DO HINT AT A
PRETTY GOOD AMOUNT OF INSTABILITY SUNDAY THOUGH IF PARCELS CAN
OVERCOME THE INVERSION.

ANOTHER MORE POTENT SHORTWAVE WILL THEN MOVE EAST MONDAY MORNING
PUSHING A WEAK FRONT INTO THE AREA. THE FRONT THEN STALLS ACROSS THE
CENTRAL PART OF THE CWA BEFORE WASHING OUT. TUESDAY INTO WEDNESDAY
AN UPPER LEVEL RIDGE LOCATED OVER THE SOUTHWESTERN UNITED STATES
WILL BEGIN TO PUSH EAST. ILN LOOKS TO BE ON THE EDGE OF THE RIDGE.
THIS MEANS ABOVE NORMAL TEMPERATURES WITH A LOW CHANCE OF RAIN. THE
PLACEMENT OF THE RIDGE STILL REMAINS UNCERTAIN AS THE GFS KEEPS THE
RIDGE SLIGHTLY MORE AMPLIFIED WHILE THE EURO PUSHES THE RIDGE
SLIGHTLY FURTHER SOUTH. FOR NOW HAVE TRENDED DRIER FOR OUR SOUTHERN
COUNTIES.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
MVFR CEILINGS FROM KDAY TO KCMH/KLCK WILL LIFT IN THE EARLY PART
OF THE TAF PERIOD. THEREAFTER EXPECT SCATTERED CUMULUS WITH GUSTY
WEST SOUTHWEST WINDS. COULD BE SOME STORMS LATE IN THE DAYTIME BUT
CHANCE ONLY WARRANTS A VCTS AT THIS TIME. CHANCE OF STORMS AND
WINDS WILL DIMINISH AFTER 00Z. A FRONT WILL PUSH SOUTH VERY LATE
IN THE TAF PERIOD. IN ADDITION TO A WIND SHIFT EXPECT MVFR AND
POSSIBLE IFR CEILINGS BEHIND THE FRONT.

OUTLOOK...MVFR TO IFR CEILINGS POSSIBLE FRIDAY. MVFR TO IFR
CEILINGS AND VISIBILITIES POSSIBLE SATURDAY AFTERNOON AND NIGHT.
THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...AR
SHORT TERM...NOVAK
LONG TERM...HAINES
AVIATION...
Hazardous weather outlook, Jun 18, 3:39 AM EST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
439 AM EDT THU JUN 18 2015

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-190845-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
439 AM EDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE TODAY WITH THE
MAIN THREAT BEING DAMAGING WINDS. MODERATE TO HEAVY RAIN AND
LOCALIZED FLOODING WILL BE POSSIBLE WITH THESE STORMS AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL SCATTERED STORMS ARE EXPECTED TO DEVELOP ON FRIDAY.
MODERATE TO HEAVY RAIN AND LOCALIZED FLOODING WILL BE POSSIBLE
PRIMARILY SOUTH OF INTERSTATE 70. MORE HEAVY RAIN WILL BE POSSIBLE
ON SATURDAY AS THE REMNANTS OF TROPICAL DEPRESSION BILL MOVE
THROUGH THE AREA. FLOODING THREATS ARE EXPECTED TO INCREASE WITH
TIME THROUGH THE END OF THE WEEK INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER AND PRECIPITATION VALUES.

In the hours before

Special weather statement, Jun 18, 12:18 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
118 PM EDT THU JUN 18 2015

INZ080-KYZ089-181745-
SWITZERLAND IN-CARROLL KY-
118 PM EDT THU JUN 18 2015

...A STRONG THUNDERSTORM WILL AFFECT CARROLL AND SWITZERLAND COUNTIES
THROUGH 145 PM EDT...

AT 115 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BRAYTOWN...MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
VEVAY...BRAYTOWN...MOOREFIELD...GHENT...MOUNT STERLING...
JACKSONVILLE...CENTER SQUARE...MARKLAND AND ALLENSVILLE.

LAT...LON 3870 8522 3870 8521 3882 8521 3889 8502
      3881 8496 3877 8499 3876 8502 3875 8502
      3872 8504 3868 8521

HATZOS
Special weather statement, Jun 18, 12:35 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
135 PM EDT THU JUN 18 2015

KYZ096>098-OHZ078-181800-
PENDLETON KY-ROBERTSON KY-BRACKEN KY-CLERMONT OH-
135 PM EDT THU JUN 18 2015

...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHERN CLERMONT...
WESTERN BRACKEN...ROBERTSON AND SOUTHERN PENDLETON COUNTIES THROUGH
200 PM EDT...

AT 133 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
FALMOUTH...MOVING EAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FALMOUTH AND
BROOKSVILLE.

ALSO...CATAWBA...MCKINNEYSBURG...KINCAID LAKE STATE PARK...BROWNING
CORNER...LENOXBURG...NEAVE...UTOPIA...PARINA...WILLOW GROVE AND
POWERSVILLE ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 3883 8406 3859 8401 3857 8444 3870 8447
Special weather statement, Jun 18, 12:44 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
144 PM EDT THU JUN 18 2015

KYZ089-090-094-181815-
OWEN KY-CARROLL KY-GALLATIN KY-
144 PM EDT THU JUN 18 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GALLATIN...CARROLL
AND NORTHWESTERN OWEN COUNTIES THROUGH 215 PM EDT...

AT 142 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR GHENT...
MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
KENTUCKY SPEEDWAY...EAGLE STATION...CARSON...ETHRIDGE...
SANDERS...SPARTA...NEW LIBERTY...BROMLEY AND GLENCOE.

LAT...LON 3874 8508 3877 8501 3878 8489 3877 8480
      3862 8480 3860 8488 3864 8505 3869 8511

HATZOS
Special weather statement, Jun 18, 12:46 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
146 PM EDT THU JUN 18 2015

KYZ094>096-181815-
OWEN KY-PENDLETON KY-GRANT KY-
146 PM EDT THU JUN 18 2015

...A STRONG THUNDERSTORM WILL AFFECT GRANT...SOUTHWESTERN PENDLETON
AND CENTRAL OWEN COUNTIES THROUGH 215 PM EDT...

AT 144 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR ELMER
DAVIS LAKE...MOVING EAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OWENTON...WILLIAMSTOWN
AND DRY RIDGE.

ALSO...LONG RIDGE...ELK LAKE...NEEDMORE...KNOXVILLE...MARCUS...
WILLIAMSTOWN LAKE...STEWARTSVILLE...TWIN BRIDGES...HOLBROOK AND
LAWRENCEVILLE ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 3846 8492 3846 8494 3859 8497 3875 8451
      3853 8445 3853 8447 3852 8447 3851 8449
      3851 8452 3848 8457 3845 8492

The radar

The Louisville radar (KLVX), 115 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Owen

When
June 18, 12:55 PM EST to 12:57 PM EST
Where
Owen County, 0.88 mi NW of Owenton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.540, -84.840

Thunderstorm Wind, Gallatin

When
June 18, 1:07 PM EST to 1:12 PM EST
Where
Gallatin County, 0.88 mi NW of Glencoe
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
38.730, -84.830

A tree was knocked down at Cemetery Road and Highway 127.

Thunderstorm Wind, Bracken

When
June 18, 1:10 PM EST to 1:15 PM EST
Where
Bracken County, 0.69 mi S of Milford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.570, -84.150

A large tree was blown down across a portion of Kentucky Route 19.

Thunderstorm Wind, Bracken

When
June 18, 1:11 PM EST to 1:16 PM EST
Where
Bracken County, Santa Fe
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
38.580, -84.120

Multiple trees were knocked down along Belmont Road.

Thunderstorm Wind, Bracken

When
June 18, 1:11 PM EST to 1:15 PM EST
Where
Bracken County, 1.38 mi N of Santa Fe
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
38.600, -84.120

A tree was knocked down at the intersection of Jacobs Road and Belmont Road.

Thunderstorm Wind, Robertson

When
June 18, 1:42 PM EST to 1:46 PM EST
Where
Robertson County, 0.88 mi NW of Hittville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.590, -84.080

A tree was knocked down at the intersection of John England Road and Kentucky 165.

Thunderstorm Wind, Gallatin

When
June 18, 3:12 PM EST to 3:17 PM EST
Where
Gallatin County, 2.82 mi N of Carson
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
38.720, -84.960

Portions of a metal roof were blown off a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575497, 575499, 575501, 575502, 575503, 575504, 575508.